Thunderstorm Wind, Grady
- When
- July 7, 4:35 PM CST
- Where
- Grady County, 1.13 mi N of Chickasha Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.096, -97.966
Chickasha Municipal Airport (KCHK) observation.
A high-amplitude (yet overall weak in magnitude) upper trough rotated across the central CONUS on the 7th. Scattered thunderstorms developed along a quasi-stationary boundary across portions of western and central Oklahoma during the early evening of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A high-amplitude (yet overall weak in magnitude) upper trough rotated across the central CONUS on the 7th. Scattered thunderstorms developed along a quasi-stationary boundary across portions of western and central Oklahoma during the early evening of the 7th. Strong instability and sufficient deep-layer wind shear emerged along and south of the aforementioned boundary, fostering a mix of multi-cell and transiently organized (supercell) storm modes. Damaging wind gusts and large hail occurred with a few thunderstorms across south-central into southern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 12:30 PM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
130 PM CDT Sun Jul 7 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 130 PM CDT Sun Jul 7 2024
Round one is just about done, as storms continue to move across
the far southeastern third of our forecast area. In the past 12
hours, widespread rains have occurred in Oklahoma, with nearly 6
inches of rainfall in Kingfisher County. Unfortunately, our Texas
counties have been shut out so far, but this event isn't over by
any means.
To say the pattern is complicated might be in insult to the word
complicated. First, the MCS continues to push an outflow boundary
from Wichita Falls to Durant (at 18Z). There is an elevated
frontal boundary noted on satellite and observations from El Reno
to Guymon, which will likely be a big player in additional
thunderstorm development. Between these boundaries, there is a
mix of sunshine and cloud cover, but a lot of SW Oklahoma and
western north Texas are under clear skies. In these clear skies,
temperatures are in the 80s and 90s...and the dewpoints are near
or above 70.
Additional thunderstorms are already attempting to develop on the
intersection of the boundary and deferential heating boundary
around Union City to Binger (1825Z). CAMS are on board with these
thunderstorms moving a bit to the south and increasing in
coverage and intensity during the afternoon and evening hours.
Forecast CAPE and shear values will be sufficient for supercell
features in storms that are able to develop, with large hail and
gusty thunderstorm winds being the primary hazards.
Fox
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 130 PM CDT Sun Jul 7 2024
Rain and thunderstorm chances remain through Monday night and
Tuesday, as Beryl tracks in to the Arklatex. However, the
northern and northwestern sections of our forecast area will be
dry, as the tropical moisture stays south and east.
Afterwards, the atmosphere returns to its normal state, with
scattered clouds during the day and temperatures warming back into
the low-mid 90s...where they should be for this time of year.
Fox
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Sun Jul 7 2024
A complex of thunderstorms across southeast Oklahoma will
continue to move to the southeast this afternoon and will likely
affect KDUA within the next 1 to 2 hours with at least some
gusty/variable winds from thunderstorm outflow.
Additional thunderstorms may develop late this afternoon into the
evening with the highest probabilities from KCSM to KLAW to
KOKC/KOUN, where TEMPOs were included. Gusty, variable winds and
brief reductions in visibilities are possible with any
thunderstorms. There is the chance of additional redevelopment
overnight (PROB30s were included to account for this). Lower
ceilings are also expected overnight/toward sunrise tomorrow. MVFR
ceilings were included for now, but there is the chance some
terminals may experience IFR ceilings.
Winds this afternoon will generally be from the east-southeast to
southeast. These winds will shift to the north/northeast as a
cold front/wind shift moves through tonight.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 66 81 66 86 / 80 60 20 10
Hobart OK 65 82 63 89 / 70 70 20 10
Wichita Falls TX 69 86 68 89 / 40 50 10 10
Gage OK 63 80 60 86 / 70 60 10 0
Ponca City OK 66 83 65 86 / 90 50 20 10
Durant OK 70 85 67 88 / 30 70 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday morning for OKZ004>031-033>042-
044>046-050.
TX...None.
&&
SHORT TERM...21
LONG TERM....21
AVIATION...10Hazardous Weather Outlook National Weather Service Norman OK 345 PM CDT Sun Jul 7 2024 OKZ004>048-050>052-TXZ083>090-082045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 345 PM CDT Sun Jul 7 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight.. .Thunderstorms... Additional showers and thunderstorms are expected to develop near and along a cold front across northern Oklahoma. Modest instability and strengthening wind fields will allow for a few supercell thunderstorms with the potential for large hail and damaging wind gusts. . This activity is expected to develop into a complex of storms that will move south this evening and overnight across much of Oklahoma and into north Texas. Damaging wind gusts of 60 to 80 mph and heavy rainfall will be he main hazards. .Heavy Rainfall... Multiple rounds of storms today and tonight will result in areas of heavy rainfall and possible flooding and flash flooding. A Flood Watch is in effect for much of Oklahoma this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Lingering areas of showers and thunderstorms will occur Monday and some heavy rainfall will be possible early in the day. Storm chances continue across parts of the area through Thursday. .Heavy Rainfall... Heavy rainfall will continue to be possible Monday morning. A Flood Watch is in effect for a large portion of the area during this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1139 AM CDT Sun Jul 7 2024
OKZ032-041>043-047-048-071730-
Coal OK-Atoka OK-Johnston OK-Pontotoc OK-Hughes OK-Murray OK-
1139 AM CDT Sun Jul 7 2024
...Strong thunderstorms will impact portions of northern Johnston,
Coal, southeastern Pontotoc, northwestern Atoka, southeastern Murray
and Hughes Counties through 1230 PM CDT...
At 1139 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Wetumka to 5 miles
southwest of Gerty to near Mill Creek. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coalgate, Wetumka, Allen, Stonewall, Dustin, Tupelo, Mill Creek,
Calvin, Stuart, Bromide, Lamar, Gerty, Horntown, Centrahoma, Atwood,
Pontotoc, Fittstown, Clarita, Olney, and Connerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3506 9607 3505 9609 3468 9609 3468 9602
3438 9643 3437 9698 3480 9647 3529 9621
3529 9598 3515 9598
TIME...MOT...LOC 1639Z 278DEG 24KT 3518 9618 3479 9636 3441 9685
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
1233 PM CDT Sun Jul 7 2024
OKZ032-042-043-047-048-051-052-071800-
Coal OK-Atoka OK-Johnston OK-Marshall OK-Pontotoc OK-Hughes OK-
Bryan OK-
1233 PM CDT Sun Jul 7 2024
...Strong thunderstorms will impact portions of Johnston,
northwestern Bryan, Coal, south central Pontotoc, northeastern
Marshall, Atoka and southeastern Hughes Counties through 100 PM
CDT...
At 1232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Ashland to near Ravia.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atoka, Tishomingo, Coalgate, Ravia, Wapanucka, Stringtown, Lehigh,
Silo, Tupelo, Milburn, Tushka, Caney, Kenefic, Stuart, Bromide, Mead,
Centrahoma, Clarita, Olney, and Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 9651 3424 9694 3429 9693 3490 9610
3489 9609 3468 9609 3468 9589 3459 9588
3459 9569
TIME...MOT...LOC 1732Z 304DEG 16KT 3469 9612 3423 9675
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
438 PM CDT Sun Jul 7 2024
OKZ023-024-027-072215-
Grady OK-Canadian OK-Caddo OK-
438 PM CDT Sun Jul 7 2024
...A strong thunderstorm will impact portions of northwestern Grady,
northeastern Caddo and southwestern Canadian Counties through 515 PM
CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cogar, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Union City, Minco, Pocasset, Cogar, and Cedar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3527 9831 3543 9831 3542 9790 3526 9790
3516 9797
TIME...MOT...LOC 2138Z 282DEG 15KT 3534 9821
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement National Weather Service Norman OK 500 PM CDT Sun Jul 7 2024 OKZ021-022-034-035-072230- Kiowa OK-Washita OK-Beckham OK-Greer OK- 500 PM CDT Sun Jul 7 2024 ...A strong thunderstorm will impact portions of southwestern Washita, northwestern Kiowa, northeastern Greer and eastern Beckham Counties through 530 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Willow, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Willow and Brinkman. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3501 9952 3510 9954 3521 9920 3500 9918 TIME...MOT...LOC 2200Z 263DEG 13KT 3506 9943 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
Special Weather Statement
National Weather Service Norman OK
535 PM CDT Sun Jul 7 2024
OKZ034-035-072300-
Kiowa OK-Greer OK-
535 PM CDT Sun Jul 7 2024
...A strong thunderstorm will impact portions of northwestern Kiowa
and northeastern Greer Counties through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Granite, moving southeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Granite, Lone Wolf, Willow, Brinkman, and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3512 9945 3512 9944 3511 9944 3511 9941
3512 9941 3512 9932 3507 9910 3481 9928
3500 9956
TIME...MOT...LOC 2235Z 304DEG 15KT 3503 9942
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WareThe Norman radar (KTLX), 68 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
10 thunderstorm wind, 5 hail. Local standard time, as filed.
Chickasha Municipal Airport (KCHK) observation.
Apache (APAC) Mesonet observation.
Power lines blown down on the roadway, igniting small fires. Time is radar estimated.
Tree blown down, blocking a portion of County Street 2940. Time is radar estimated.
Image relayed through broadcast media. Time is radar estimated.
Damage to multiple power poles due to thunderstorm wind. Location is approximate and time is radar estimated.
MPing report.
Estimated wind gust. Location is approximate. Relayed image showing the roof of a metal barn blown off in the vicinity.
Report relayed by emergency management.
Multiple relayed images showing thunderstorm wind damage around the Lake Fredrick Campground area. This included multiple large tree limbs blown down, the metal roof of a dock blown off, a light pole blown down, and a camper trailer blown onto its side. Time is radar estimated.
Wind gust measured at the intersection of Oklahoma State Highways 5 and 54.
Grandfield (GRA2) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199728, 1199730, 1205075, 1200949, 1201997, 1201842, 1200958, 1200001, 1200002, 1200909, 1200931, 1200003, 1200004, 1200910, 1199735.